Alert archive / California / Wind Advisories in 2024

Wind Advisory 1, NWS Las Vegas, NV

January 3, 2024Inyo County, San Bernardino County, California; Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 3, 2024, 12:02 PM PST for Inyo County, San Bernardino County, California; Esmeralda County, Nye County, Nevada. It took effect at Jan 3, 2024, 4:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2024, 12:02 PM PST (20:02 UTC)
In effect from
Jan 3, 2024, 4:00 PM PST
Expired
Jan 4, 2024, 10:00 AM PST
In force
18 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Esmeralda County, NV, Nye County, NV

The radar

The Edwards AFB radar (KEYX), 197 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS75 KVEF 032002
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1202 PM PST Wed Jan 3 2024

CAZ520-522-NVZ014-041800-
/O.NEW.KVEF.WI.Y.0001.240104T0000Z-240104T1800Z/
Owens Valley-Death Valley National Park-Esmeralda and Central Nye
County-
Including the cities of Bishop, Independence, Furnace Creek,
Dyer, Beatty, Olancha, Silver Peak, Lone Pine, Shoshone,
Stovepipe Wells, and Goldfield
1202 PM PST Wed Jan 3 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST 
THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In California, Death Valley National Park and Owens Valley 
  south of Lone Pine. In Nevada, Esmeralda and Central Nye County.

* WHEN...From 4 PM this afternoon to 10 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and could 
  damage structures susceptible to wind. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ525-041800-
/O.NEW.KVEF.WI.Y.0001.240104T0000Z-240104T1800Z/
Morongo Basin-
Including the cities of Twentynine Palms, Morongo Valley, and
Yucca Valley
1202 PM PST Wed Jan 3 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST 
THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Morongo Basin including Morongo Valley, Joshua Tree, and 
  Twentynine Palms.

* WHEN...From 4 PM this afternoon to 10 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and could 
  damage structures susceptible to wind. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

TB3
2 follow-up statements
755 
WWUS75 KVEF 041453
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
653 AM PST Thu Jan 4 2024

AZZ002-CAZ527-041700-
/O.NEW.KVEF.FG.Y.0001.240104T1453Z-240104T1700Z/
Lake Havasu and Fort Mohave-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, and Needles
653 AM PST Thu Jan 4 2024 /753 AM MST Thu Jan 4 2024/

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST /10 AM MST/ THIS
MORNING...

* WHAT...Visibility as low as one-quarter mile in dense fog.

* WHERE...In Arizona, Lake Havasu and Fort Mohave. In 
  California, San Bernardino County-Upper Colorado River Valley.

* WHEN...Until 9 AM PST /10 AM MST/ this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Pockets of dense fog have formed along the
  Colorado River Valley from Needles to Lake Havasu. Sudden
  reductions in visibility are possible in the area and could
  impact travel on Highway 95 and interestate 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

CAZ520-522-525-NVZ014-041800-
/O.CON.KVEF.WI.Y.0001.000000T0000Z-240104T1800Z/
Owens Valley-Death Valley National Park-Morongo Basin-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Morongo Valley, 
Yucca Valley, Twentynine Palms, Beatty, Goldfield, Silver Peak, 
and Dyer
653 AM PST Thu Jan 4 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST
THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In California, Death Valley National Park and Owens 
  Valley south of Lone Pine. In Nevada, Esmeralda and Central 
  Nye County.

* WHEN...From 4 PM this afternoon to 10 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  could damage structures susceptible to wind. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
168 
WWUS75 KVEF 041611
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
811 AM PST Thu Jan 4 2024

AZZ036-NVZ016-021-041800-
/O.EXB.KVEF.FG.Y.0001.000000T0000Z-240104T1800Z/
Lake Mead National Recreation Area-Northeast Clark County-Lake
Mead National Recreation Area-
Including the cities of Bullhead City, Overton, Hoover Dam,
Mesquite, Mohave Valley, Laughlin, Moapa, and Oatman
811 AM PST Thu Jan 4 2024 /911 AM MST Thu Jan 4 2024/

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PST /11 AM MST/ THIS 
MORNING...

* WHAT...Visibility 1/4 mile or less in dense fog.

* WHERE...Lake Mead National Recreation Area, and Northeast Clark 
  County.

* WHEN...Until 10 AM PST /11 AM MST/ this morning.

* IMPACTS...Low visibility could make driving conditions hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

AZZ002-CAZ527-041800-
/O.EXT.KVEF.FG.Y.0001.000000T0000Z-240104T1800Z/
Lake Havasu and Fort Mohave-San Bernardino County-Upper Colorado
River Valley-
Including the cities of Lake Havasu City, Topock, Needles, and
Desert Hills
811 AM PST Thu Jan 4 2024 /911 AM MST Thu Jan 4 2024/

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM PST /11 AM MST/ THIS 
MORNING...

* WHAT...Visibility 1/4 mile or less in dense fog.

* WHERE...In Arizona, Lake Havasu and Fort Mohave. In California, 
  San Bernardino County-Upper Colorado River Valley.

* WHEN...Until 10 AM PST /11 AM MST/ this morning.

* IMPACTS...Low visibility could make driving conditions hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

CAZ520-522-NVZ014-041800-
/O.CON.KVEF.WI.Y.0001.000000T0000Z-240104T1800Z/
Owens Valley-Death Valley National Park-Esmeralda and Central Nye
County-
Including the cities of Olancha, Silver Peak, Beatty, Goldfield,
Dyer, Bishop, Furnace Creek, Lone Pine, Stovepipe Wells,
Shoshone, and Independence
811 AM PST Thu Jan 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...In California, Death Valley National Park and Owens 
  Valley. In Nevada, Esmeralda and Central Nye County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ525-041800-
/O.CON.KVEF.WI.Y.0001.000000T0000Z-240104T1800Z/
Morongo Basin-
Including the cities of Morongo Valley, Yucca Valley, and
Twentynine Palms
811 AM PST Thu Jan 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Morongo Basin.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 3, 2:10 AM PST, 9 hours 52 minutes earlier.

Area forecast discussion, Jan 3, 2:10 AM PST, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
210 AM PST Wed Jan 3 2024

.SYNOPSIS...A Pacific System dropping down from the northwest
will bring minor snow impacts to the mountains and light rain
amounts to the deserts today and tonight before pulling away
Thursday. Another large system will dig into the western states
Saturday and Sunday bringing cold and blustery conditions to our
region with significant snow favored mainly over Utah and Arizona.
&&

.SHORT TERM...Today through Thursday.

The incoming system is still on track to move across our region
today and little change is indicated for minor travel impacts above
6000-7000 feet, with snowfall amounts generally between 2 and 7
inches, and rainfall amounts mostly around 0.10" or less favored for
the valleys and deserts. QPF/Snow forecasts have not changed
significantly and no change is planned to the Winter Weather
Advisories in effect today.

Recent radar loops showed the precipitation shield spreading into
the west slopes of the southern Sierra early this morning and some
automated sensors in the east slopes above 9000 feet MSL were
indicating about 1" of snow so far. This band of precipitation will
disrupted by the Sierra, but the latest HREF indicates it will
regain organization between 7 am and 10 am PST this morning as it
moves over central/southern Nevada and eastern San Bernardino
County. Precipitation will be over any given location in these areas
for about 4-6 hours as the band advances to the east-southeast ahead
of the low center which will churn into southern Nevada by this
afternoon. The latest HRRR and HREF indicate the potential for wrap-
around precip to develop on the back side of the closed low this
afternoon over Clark and southern Nye counties which may favor
upslope-enhanced snowfall and could produce rates of 1-2 inches per
hour over the Spring Mountains late this afternoon. Precipitation
will be fairly widespread across Mohave County late this afternoon
and early evening and the Hualapai mountains may see 1-2 inches of
snow. However, northern Mohave County will be most favored for any
travel impacts.

The center of the system is forecast to be over north central
Arizona by 12Z Thursday and will continue pulling away leaving dry
conditions with brisk north winds gusting 20-30 mph across most of
our area during the day. The strongest winds are indicated tonight
over Esmeralda and central/southern Nye counties with gusts
approaching 40 mph primarily over the higher terrain and not
necessarily impacting roads and communities, but we will need to
monitor for potential impacts.

.LONG TERM...Friday through Next Weekend.

The long term forecast is still focused on the next system
expected over the weekend. A brief lull in activity is expected
through Saturday morning before the next system begins to impact the
CWA.

GEFS/EC/GEPS means continue to show a trend of a more easterly
trajectory of this next system that originates in a much colder
northern environment then the mid week system. Snow levels
have come up a little from previous forecasts now that the core is
progged to push into northern Arizona vs southern Nevada. That
being said, they still drop to below 2kft across much of the area
so low elevation snow could still occur. Also as a result, QPF
overall has come down compared to initial projections. The 00Z
ECWMF EFI table highlighted above average snowfall for much of
northwest Arizona and southwest Utah, but with shift of tails
indicating low probability but potentially much higher values. In
the 12Z run, the EFI is much less impressive in this regard. This
would further indicate a run to run decrease in overall precip
potential...consistent with the much more inland, dry CP air type
system shown in the means.

That being said, the system evolves into a nearly -3 sigma low by
the time it arrive at the four corners, so this deepening low,
even with the more easterly trajectory, would almost surely be a
cold windy system with or without precip. EC wind meteograms
already show 40+ mph gusts across much of the CWA Sunday but
GEFS/GEPS is not as aggressive. This result in NBM winds in the
20-30 mph range currently, but would not be surprised to see the
NBM increase as we progress the next several days in forecast
runs.
&&

.AVIATION...For Harry Reid...Clouds will continue to increase and
lower through the remainder of the overnight period with scattered
rain showers moving into the valley after 19z. The shower chances
are expected to last through 01z before moving east. CIGs down to
around 5k feet will also be possible between 18z-01z with improving
conditions expected this evening. Winds increase to over 10 knots
late this morning with gusts approaching 20 knots possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...A band of showers and clouds as low as 5 to 8 kft will
move across the forecast area today, starting with KBIH early this
morning, reaching KDAG and the Las Vegas Valley by late morning.
Periods of reduced visibility, increased winds, and lower ceilings
may be possible with the showers. The showers should exit in the
afternoon and ceilings will gradually improve overnight into
Thursday. Most areas will see winds less than 10 kts, but areas
across western San Bernardino County could see west winds gusting to
around 30 kts with Esmeralda and Central Nye Counties seeing .
northwest winds gusting to 25 kts this afternoon. Winds will
generally be less than 10 knots elsewhere.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...TB3
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2024Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.